DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20220996

A rare case of cerebellar toxicity after prolonged use of metronidazole: a case report

Yash N. Panchal, Maitri M. Patel, Mukundkumar V. Patel

Abstract


Metronidazole, a commonly used antiprotozoal and antibacterial medication is usually a safe and rarely reported to cause serious side effects. Major nervous side effects are peripheral ones, while central toxicity is rare. Following the discontinuation of the medication, clinical improvement is seen in the most cases. A 62 years old female patient was presented to hospital after experiencing the symptoms of an unsteady gait, difficulty in walking, impaired coordination of arms and legs, slurring of the speech, headache, tingling and numbness of both the feet and ascending limb weakness following intake of 400 mg metronidazole TDS daily for 2 months. The motor system examination revealed reduced muscle power, and DTR (Deep tendon reflex) was found to be 2+, except ankle reflex absent, while examination of sensory system showed, decrease pain and joint vibration sense up to the neck with absent planter reflex. The axial magnetic resonance imaging study of the brain showed bilateral symmetric hyperintensity involving both dentate nuclei in FLAIR image. The patient’s clinical conditions, on the other hand was deteriorated even after the discontinuation of the medication, hence injection methylprednisolone was given as an empirical therapy and was proved to be successful, and patient was recovered completely.


Keywords


Metronidazole, Cerebellar toxicity, Dentate nucleus, Methylprednisolone

Full Text:

PDF

References


Kumanan T, Sujanitha V, Sri Ranganathan S. Metronidazole for Amoebiasis: A tale of more than half a century. Jaffna Medical Journal. 2021;33(1):6.

Patel OPS, Jesumoroti OJ, Legoabe LJ, Beteck RM. Metronidazole-conjugates: A comprehensive review of recent developments towards synthesis and medicinal perspective. Vol. 210, European Journal of Medicinal Chemistry. 2021;112994.

Ajibola AA, Obaleye JA, Sieroń L, Maniukiewicz W, Wojciechowska A, Ozarowski A. Structural, spectroscopic insights, and antimicrobial properties of mononuclear and dinuclear metal(II) carboxylate derivatives with metronidazole. Polyhedron. 2021;194:114931.

Okuda M, Lin Y, Wang C, Kakiuchi T, Kikuchi S. Metronidazole for Helicobacter pylori eradication therapy among children and adolescents in Japan: Overcoming controversies and concerns. Helicobacter. 2019;24(3):1-6.

Oaku T, Yamada N, Ikeda K, Yamane S, Takemura K, Hotta Y, et al. Early onset of metronidazole-induced peripheral neuropathy in a patient with amoebic colitis: A case report. Journal of Japanese Society of Gastroenterology. 2020;117(1):72-7.

AlDhaleei W, AlMarzooqi A, Gaber N. Reversible metronidazole-induced neurotoxicity after 10 weeks of therapy. BMJ Case Reports. 2018;2018:bcr-2017.

Starrs M, Yenigun O. Metronidazole, an Uncommon Cause of Dizziness and Ataxia in the Emergency Department: A Case Report. Clinical Practice and Cases in Emergency Medicine. 2021;2(5):239-41.

Hari A, Srikanth BA, Lakshmi GS. Metronidazole induced cerebellar ataxia. Indian Journal of Pharmacology. 2013;45(3):295.

Deenadayalu VP, Orinion EJ, Chalasani NP, Yoo HY. Abnormal enhancing lesion of dentate nuclei causing neurologic symptoms induced by metronidazole toxicity. Clinical Gastroenterology and Hepatology. 2005;3(3):A29.

Chaturvedi S, Malik MY, Rashid M, Singh S, Tiwari V, Gupta P, et al. Mechanistic exploration of quercetin against metronidazole induced neurotoxicity in rats: Possible role of nitric oxide isoforms and inflammatory cytokines. NeuroToxicology. 2020;79:1-10.

Hwang E, Chang SK, Lee SA, Choi JA. A Case of Metronidazole-Induced Encephalopathy: Atypical Involvement of the Brain on MRI. Investigative Magnetic Resonance Imaging. 2018;22(3):200-3.

Lee SS, Cha SH, Lee SY, Song CJ. Reversible inferior colliculus lesion in metronidazole-induced encephalopathy: Magnetic resonance findings on diffusion-weighted and fluid attenuated inversion recovery imaging. Journal of Computer Assisted Tomography. 2009;33(2):305-8.

Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Vol. 34, Clinical Neuropharmacology. 2011;241-7.